Not only is identification of toxic plants from their gross appearance a commonly tested topic in Emergency Medicine Board Exams, it is a necessary skill for doctors operating in institutions where an established Toxicology division does not exist or where the opinion of a specialist in the field is not immediately available.
This is the third part in a series of blog posts dedicated to providing you with original mnemonics and visual aids that serve to highlight a few classes of common toxic plants prominent for both their inclusion in academic assessment as well as their prevalence in the community. These memory tools will attempt to highlight key features in the identification of well-known toxic plant species and are designed to aid clinicians from various regions of the globe as well as hone the skills of aspiring toxicologists.
Picture the Scene
A 67-year-old man, known to have dementia secondary to Alzheimer’s disease, was brought to the Emergency Department with complaints of abdominal pain and 3 episodes of vomiting after being found by his grandson consuming some roots and leaves from a ‘berry-looking plant’ he had found in a local garden. Following the vomiting, the patient was lethargic, diaphoretic and had an ataxic gait, which prompted the family to bring him to the ED.
Upon arrival to the ED, patient looks tired and restless. Vital signs reveal the following:
BP 78/43 HR 50 RR 12 Temp 37.7 C
You start IV fluids, obtain a Point-of-Care venous blood gas and order an ECG and laboratory investigations for the patient. The BP improves slightly up to 80/50, and the venous blood gas shows no significant acid/base disturbance, Sodium of 137 mEq/L, Potassium of 3.7 mEq/L, Hgb of 12.6 g/dL and Lactate 1.4. All other parameters seem to also fall within normal limits. The ECG, however, revealed a widened QRS. As you bring the rhythm strip to your Attending Physician, you hear the patient’s cardiac monitor beep and notice similar, but wider QRS intervals at a faster rate on the screen. You recognize the rhythm as Ventricular Tachycardia.
Recognizing the patient to be in shock with a persistently low blood pressure and a cardiac rhythm of ventricular tachycardia, you decide to perform synchronized electrical cardioversion. After delivery of shock, the patient’s rhythm converts to sinus rhythm. Your Attending Physician arrives with some additional family members who brought with them the berries the patient had reportedly ingested (Figure 1).
Overview of Taxus Yew Toxicity
The poisonous nature of the Yew (Taxus spp.) has been attributed to taxine alkaloids present in all parts of the plant except the scarlet ‘berry’. The mechanism of toxicity from taxine alkaloids centers on their ability to antagonize sodium as well as calcium channels, primarily acting on cardiac myocytes. [1,2]
While most ingestions are accidental, with non-significant complaints reported, serious fatal outcomes can often be encountered when large amounts of the plant are consumed, usually with suicidal intent. 
Typical symptoms post-ingestion range from gastrointestinal complaints such as nausea and abdominal pain, but can easily progress to neurologic complaints of paresthesias and ataxias, along with the dreaded cardiovascular manifestations of bradycardia, conduction delays, wide-complex ventricular dysrhythmias that can cause rapid and fatal instability.
Unfortunately, no specific antidote exists to counter the effect of taxine alkaloids. Ventricular dysrhythmias causing instability are preferably controlled through cardioversion as per ACLS guidelines, though this admittedly treats the effect rather than the cause.  Anti-arrhythmic agents have not been shown to have a significant impact on management. Some limited reports show no benefit from hemodialysis, but some promise of Extracorporeal life support with Membrane Oxygenation (ECMO)[6,7] in treating Yew berry poisoning, making management largely reactionary rather than targeted.
Identifying Plants with Sodium Channel Actions
Yew berry (Taxine alkaloid) poisonings can be grouped with other toxic plant species solely due to their common mechanism of action on the sodium channel. Three major plant types that are often encountered in literature are highlighted below:
- Aconitum spp., commonly referred to by names such as monkshood, wolfsbane and helmet flower: Contain aconitine and other similar alkaloids that prevent inactivation of voltage-gated sodium channels in cardiac and CNS cells, producing both neurological (paresthesias, weakness, seizures) and cardiovascular (hypotension, bradycardia) effects.
- Taxine spp., commonly referred to as Yew plants: Contain taxine alkaloids as highlighted above, with actions of sodium and calcium channel blockade, producing effects primarily on the cardiovascular system, with chances of severe ventricular dysrhythmias and cardiac arrest.
- Rhododendron spp., commonly referred to as death camas, azalea and mountain laurel: Contain grayanotoxins that can be concentrated in honey (‘mad honey’), with actions propagated by binding to sodium channels, resulting in sustained depolarization and an increased vagal tone. This results in cardiovascular effects as with the other plants above (bradydysrhythmias, hypotension) as well as symptoms of diaphoresis, hypersalivation and dizziness/syncope.
As you may notice, all of the above species have two things in common: they all act on the sodium channel and they all can manifest as hypotension and bradydysrhythmia.
Visual identification of these plants can then be made easier by correlating their appearance with the cartoon image below.
References and Further Reading
- Wilson, C. R., Sauer, J., & Hooser, S. B. (2001). Taxines: a review of the mechanism and toxicity of yew (Taxus spp.) alkaloids. Toxicon : official journal of the International Society on Toxinology, 39(2-3), 175–185. https://doi.org/10.1016/s0041-0101(00)00146-x
- Jones, R., Jones, J., Causer, J., Ewins, D., Goenka, N., & Joseph, F. (2011). Yew tree poisoning: a near-fatal lesson from history. Clinical medicine (London, England), 11(2), 173–175. https://doi.org/10.7861/clinmedicine.11-2-173
- Labossiere, A. W., & Thompson, D. F. (2018). Clinical Toxicology of Yew Poisoning. The Annals of pharmacotherapy, 52(6), 591–599. https://doi.org/10.1177/1060028017754225
- Nelson LS, Shih RD, Balick MJ. Handbook of Poisonous and Injurious Plants. 2nd ed. New York, NY: Springer/New York Botanical Garden; 2007:288-290
- Dahlqvist M, Venzin R, König S, et al. Haemodialysis in Taxus baccata poisoning: a case report. QJM. 2012;105(4):359-361.
- Panzeri C, Bacis G, Ferri F, et al. Extracorporeal life support in severe Taxus baccata poisoning. Clin Toxicol. 2010;48(5):463-465.
- Soumagne N, Chauvet S, Chatellier D, Robert R, Charrière JM, Menu P. Treatment of yew leaf intoxication with extracorporeal circulation. Am J Emerg Med. 2011;29(3):354.e5-6.
- Lim, C.S., Aks, S.E. (2017), ‘Chapter 158 – Plants, Mushrooms and Herbal Medications’, Rosen’s emergency medicine 9th edition, Pg. 1957 – 1973